Is steroids right solution for high tsh?

Approximately 2 months ago,during my regular medical check up,it was found out that my TSH level was high though free t3 and free t4 & t3 and t4 were normal. So my doctor prescribed wysolone 20mg.

I was asked to take two tablets per day after breakfast for a month and one per day after that.

Now i am experiencing puffiness on my face,mood swings and slow healing of wounds.

I feel like lower part of my face has been swollen?

Is this normal?will the puffiness in my face reduce after the dosage is stopped?

Kindly help.

Last edited by

3 Replies

oldestnewest
  • Heaven help us why on earth would a doctor prescribe steroids for high TSH

    High TSH normally means the pituarity is producing more THYROID STIMULATING HORMONE to kick a failing thyroid .....it takes time for the free T4 and Fre T3 to fall because for a while the thyroid is able to respond but eventually it wont be

    your puffy face could well be caused by the steroid but it can also occur with Hypothyroid = underactive thyroid

    so what needs doing is Thyroid Antibodies and a repeat of Free T4 and T3

    plus

    Cholesterol

    Ferritin

    Vitb12

    Vit d3

    with all those actual results and reference ranges we can help furthur

  • I seriously think your doctor needs reporting to the GMC. What the **** is he doing.

    First, phone the surgery and ask for a print out of your thyroid results. It is essential to get into the habit of doing this. I'll take bets that far from being "normal" your FT4 and FT3 are low in their range. Your pituitary (which produces TSH, thyroid stimulating hormone) is probably trying hard to make your thyroid work.

    Prednisolone is a strong steroid, 4 times the strength of hydrocortisone. It has absolutely no role whatsoever in treating hypothyroidism. It will make things ten times worse. Wean yourself off it. (Note, do not stop it straight away, you need to wean slowly - cut out a little at a time).

    Poor adrenal function and poor thyroid function often go together. The treatment for poor adrenal function can sometimes be taking hydrocortisone. You take it in physiological doses, not therapeutic doses, and you split dose it throughout the day to mimic natural production. Taking prednisolone without very good reason will stress your adrenals and make you worse.

    When you have a print out of your results, change doctors immediately. You need to be on a trial of levothyroxine, which is the usual treatment for hypothyroidism.

  • Change your Doctor but ask around to see if there is a decent one in your area.

    Steroids can cause swelling too. But, as the others have comment, why prescribe steroids. They wont even prescribe anything other than levothyroxine for our thyroid glands and he has given you nothing for it.

    I believe you cannot stop immediately with steroids and have to wean yourself off them. It can cause severe problems if you stop suddenly.

You may also like...